Hail, Porter
- When
- June 13, 5:00 PM CST to 5:07 PM CST
- Where
- Porter County, Valparaiso
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.470, -87.050
Quarter to half dollar size hail was reported in Valparaiso.
Scattered thunderstorms produced hail and flooding across parts of Northwest Indiana during the afternoon and evening of June 13 into the early morning of June 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms produced hail and flooding across parts of Northwest Indiana during the afternoon and evening of June 13 into the early morning of June 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 13, 2:49 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
349 PM CDT Tue Jun 13 2017
.SHORT TERM...
229 PM CDT
Through Wednesday...
Main forecast concerns for this afternoon through tomorrow will be
the continued unseasonably warm weather and chances for showers and
thunderstorms tonight and tomorrow.
Earlier in the day, an outflow boundary generated by thunderstorms
over swrn WI merged with a back-door cold front that moved south
down Lake Michigan and pushed inland through nern IL and nrn IN.
Some cooler and more stable air filled in behind the combined
boundary, but with ample sunshine, temperatures were able to rebound
behind the front, with temperatures ranging from the middle 80s to
low 90s early this afternoon. Temperatures have remained a bit
lower on land adjacent to the lake with temperatures only in the
70s. The boundary has acted as a focus for sct shra/tsra this
afternoon, with a few isolated cells developing in the unmodified
air mass ahead of the front. While some storms over nrn Indiana,
east of Porter County, have managed to develop to severe levels, the
activity over nrn IL/nwrn IN have been very short lived, a few cells
are beginning to demonstrate stronger development. Latest radar
imagery indicates multiple weak boundaries over nrn IL, likely
either remnants of outflow from other storms to the northeast or
lake breeze type development. Regardless of origin, the addition of
new mesoscale boundaries into the area are helping to generate
thunderstorms north of the main boundary. So, pinning down specific
timing and duration of organized thunderstorm activity will be
difficult, so, will generally carry chance/sct ts invof the main
boundary and slight chance/isold north and south of the boundary.
The general convective trend should largely be diurnal, with most of
the activity ending arnd sunset, but a few showers or storms could
linger into the evening. For the overnight hours, there will be a
lingering possibility for some lingering convective activity, but
conditions should, otherwise be dry, with lows in the 70s.
For Wednesday, the warm weather will continue, but there will be
increasing chances for more organized thunderstorm activity as the
front over the lifts back north as a warm front and another system
drops out of the upper Mississippi Valley and dives across srn WI
and nrn IL/IN. Latest guidance suggests that the nrn stream system
will not reach the I-39 corridor until late morning and then the
Chicago area by early afternoon. Given the more organized nature of
this system, expect that associated tsra will be more widespread
than the isold/sct convection seen recently. There is some concern
about temperatures. Guidance suggests the possibility that temps
will exceed 90 F again, based on the larger scale pattern. However,
winds may turn a a bit more sely from sly in the early afternoon,
bringing a small onshore component to winds, letting the lakefront
locations from Chicago and northward remain a bit cooler and expect
highs along the lake tomorrow should only reach the mid 80s.
&&
.LONG TERM...
342 PM CDT
Wednesday night through Tuesday...
Main forecast concerns are with continued periodic thunderstorm
chances through the period, with above normal temps expected into
the start of the weekend.
Precip chances continue Wednesday night, stemming from possible
development during the day Wednesday. Somewhat lower confidence
with how Wednesday night will unfold but anticipated synoptic
pattern and instability in place would support continued
thunderstorm chances during this time. Given the extent of the
instability, it does look as though a severe threat will continue.
Departing large scale ascent late Wednesday night into early
Thursday morning should support a drying trend. However, there
will remain some chance for additional thunderstorms mainly for
the eastern half of the CWA for a portion of the day Thursday,
mainly in the morning. Air mass in place still supportive of above
normal warmth on Thursday, but could see temps this controlled by
potential convective activity.
Pattern still looking to be active, with precip chances quickly
returning Thursday night. Guidance depicting a more defined short
wave pushing across the region during this time, then departing to
the east during the day Friday. With a continued warm and moist,
and likely unstable, air mass in place additional daytime
thunderstorms are possible Friday especially if there are any
remnant boundaries in place from the morning's development.
Similar pattern of additional energy passing overhead Saturday
through Sunday will provide continued precip chances. This will be
especially the case towards the end of the weekend when a
longwave trough pushes through the region. Each day this weekend
into early next week will see slightly lower temps, with near
normal temps returning by early next week.
Rodriguez
&&
.CLIMATE...
330 AM CDT
Unseasonably hot conditions will continue midweek. While the
current forecast does not have high temperatures reaching record
highs, readings today may be only a couple of degrees shy of
records, especially at Rockford.
Chicago Rockford
Tuesday June 13th 95 1956/1954 94 1987/1976/1956/1921
NWS Chicago
&&
.AVIATION...
For the 18Z TAFs...
The main forecast challenges today continue to focus on wind
speed/direction and chances for shra/tsra.
An outflow boundary from thunderstorms over southern Wisconsin
this morning has merged with a weak cold front that pushed south
down the length of Lake Michigan. The resultant combined boundary
has pushed south of the terminals, extending roughly from KVPZ-
KJOT-KSQI. The boundary continues to slowly sag to the south but
should stall out later this afternoon and then the western portion
of the front should lift back north as a warm front. Following the
passage of the boundary, winds shifted to generally nely at arnd
10 kt. Expect winds to remain arnd 10 kt with an occasional higher
gust until early evening. With sunset, winds should diminish and
with a broad, diffuse frontal trough over nrn IL/IN, winds should
become light and variable overnight. The air mass over the region
remains warm/moist/unstable, especially along and south of the
boundary. Latest radar trends have indicated sct shra/tsra
development kicked off by the boundary. These quickly developing
cells are dissipating almost as fast as they are developing, as
they move into the slightly more stable air north of the boundary.
Since coverage should remain sparse and duration of individual
storms short, will maintain the vcts mention through sunset as
confidence is very low in any tsra directly impacting the
terminals. Conditions should be dry and VFR with lgt/vrbl winds
overnight.
For Wednesday, expect that winds will start out the day lgt/vrbl
as nrn IL/IN will be in a col, between one area of high pressure
over nrn Ontario and another over the sern CONUS and low pressure
over the central plains and a trough axis extending east to New
England. Through the day, the low will lift north, dragging the
warm front north as well. Winds will trend from southerly early in
the day to southeasterly in the afternoon. Wind speeds should be
arnd 5 kt in the morning, increasing to arnd 10 kt with an
occasional higher gust. There will be another chance for tsra
invof the warm front tomorrow afternoon as the front pushes
northward and have added a prob30 mention for tsra toward the end
of the forecast period.
&&
.MARINE...
342 PM CDT
An active weather pattern is likely to continue over the lakes
region this week into the weekend as several disturbances
approach the region. These disturbances are likely to result in
additional periods of thunderstorms. These storms may produce
very gusty and erratic winds on the lake at times.
Rodriguez/KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 309 PM CDT Tue Jun 13 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 142015- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 309 PM CDT Tue Jun 13 2017 /409 PM EDT Tue Jun 13 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Tonight. WEATHER HAZARDS EXPECTED: Limited Thunderstorm Risk. Limited Excessive Heat Risk. DISCUSSION: A warm, moist, unstable air mass is in place across the region. A series of outflow boundaries and lake breeze boundaries across northern Illinois and Indiana are generating scattered thunderstorms across the region. The stronger storms have been associated with an old outflow boundary and backdoor cold front that pushed into the region this morning. A series of additional outflow boundaries have been observed on radar this afternoon. These boundaries will be the focus for scattered thunderstorms into this evening. A few storms will possibly reach severe levels producing one to one and a half inch hail, brief, heavy downpours and isolated wind gusts to 60 mph. Early season hot and humid air will bring heat index readings up to 100 degrees again in some locations this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Flooding Risk. Elevated Severe Thunderstorm Risk. Limited Excessive Heat Risk. Thursday and Friday... Limited Thunderstorm Risk. Saturday... Elevated Thunderstorm Risk. Sunday and Monday... Limited Thunderstorm Risk. DISCUSSION: Organized storms are possible Wednesday afternoon and evening, some of which could bring a severe weather threat. The risks if storms do reach severe limits appear to be gusty winds and large hail. Locally heavy rainfall will be possible with some storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving to the east at 5 mph. && LMZ740>745-142015- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 309 PM CDT Tue Jun 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Elevated Thunderstorm Risk. Hazardous Conditions for Small Craft are likely. Thursday through Monday... Limited Thunderstorm Risk. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-142015- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 309 PM CDT Tue Jun 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Scattered thunderstorms are possible for much of the lake. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be periodic chances for thunderstorms though the weekend. && Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
427 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 6 ESE NEW MILLFORD 42.14N 88.96W
06/13/2017 E1.00 INCH OGLE IL PUBLIC
0230 PM HAIL 4 W KIRKLAND 42.10N 88.93W
06/13/2017 E0.75 INCH DE KALB IL PUBLIC
DIME-SIZE HAIL
0303 PM HAIL 3 SE ROCKFORD 42.24N 89.03W
06/13/2017 E0.25 INCH WINNEBAGO IL TRAINED SPOTTER
0308 PM HAIL 5 ESE ROCKFORD 42.24N 88.98W
06/13/2017 E0.25 INCH WINNEBAGO IL TRAINED SPOTTER
0311 PM HAIL 1 W AURORA 41.77N 88.32W
06/13/2017 E0.25 INCH KANE IL PUBLIC
PEA TO DIME SIZE HAIL.
0324 PM HAIL 1 WSW AURORA 41.76N 88.32W
06/13/2017 E0.88 INCH KANE IL PUBLIC
HAIL REPORTED EAST OF AURORA
0325 PM HAIL 2 N BELVIDERE 42.28N 88.85W
06/13/2017 E0.88 INCH BOONE IL PUBLIC
0350 PM HAIL 4 N PLAINFIELD 41.67N 88.20W
06/13/2017 M0.88 INCH WILL IL NWS EMPLOYEE
MOSTLY DIME SIZE HAIL. SOME NICKEL SIZE HAIL ALSO.
0352 PM HAIL PLAINFIELD 41.62N 88.20W
06/13/2017 M1.00 INCH WILL IL TRAINED SPOTTER
ALSO ESTIMATED 40-45 MPH WINDS. NEAR 127TH AND VAN DYKE
RD.
0400 PM HEAVY RAIN 4 SE AURORA 41.73N 88.23W
06/13/2017 M0.00 INCH DUPAGE IL COCORAHS
1.68 INCHES IN THE LAST 30 MINUTES
0405 PM HAIL 3 NNE PLAINFIELD 41.66N 88.18W
06/13/2017 E0.50 INCH WILL IL COCORAHS
&&
CPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
438 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 N PLAINFIELD 41.65N 88.20W
06/13/2017 E1.00 INCH WILL IL TRAINED SPOTTER
&&
AKEDSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
441 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HEAVY RAIN 3 N PLAINFIELD 41.66N 88.20W
06/13/2017 M1.65 INCH WILL IL PUBLIC
&&
AKEDSKISpecial Weather Statement National Weather Service Chicago/Romeoville Il 449 PM CDT TUE JUN 13 2017 ILZ008-010-132215- Ogle IL-Lee IL- 449 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OGLE AND NORTH CENTRAL LEE COUNTIES UNTIL 515 PM CDT... At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near Oregon. This storm was nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dixon, Oregon, Franklin Grove and Ashton. Including the following interstate... I-88 between mile markers 56 and 71. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4182 8945 4200 8948 4208 8918 4181 8913 TIME...MOT...LOC 2149Z 272DEG 4KT 4193 8937 BMD
Special Weather Statement National Weather Service Chicago/Romeoville Il 602 PM EDT TUE JUN 13 2017 INZ019-132230- Benton IN- 602 PM EDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY UNTIL 630 PM EDT... At 601 PM EDT, Doppler radar was tracking a several strong thunderstorms over Benton County, nearly stationary or moving east at around 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Fowler, Otterbein, Dunnington, Atkinson, Wadena, Talbot, Lochiel, Templeton, Barce, Raub, Freeland Park, Foresman, Oxford, Boswell, Earl Park and Ambia. LAT...LON 4049 8753 4074 8752 4073 8710 4048 8709 TIME...MOT...LOC 2201Z 272DEG 6KT 4071 8738 BMD
Special Weather Statement
National Weather Service Chicago/Romeoville Il
534 PM CDT TUE JUN 13 2017
ILZ033-INZ019-132300-
Iroquois IL-Benton IN-
534 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IROQUOIS AND BENTON
COUNTIES UNTIL 600 PM CDT/700 PM EDT/...
At 534 PM CDT/634 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Milford to near
Atkinson. Movement was east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fowler, Stockland, Dunnington, Atkinson, Wadena, Lochiel, Barce,
Raub, Freeland Park, Milford, Oxford, Boswell, Earl Park and
Wellington.
LAT...LON 4058 8782 4076 8768 4075 8753 4074 8753
4071 8714 4048 8723
TIME...MOT...LOC 2234Z 265DEG 14KT 4066 8768 4057 8728
BMDThe Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Quarter to half dollar size hail was reported in Valparaiso.
State Road 18 west of US 41 was flooded and impassable. Rainfall of 2.50 inches was reported in Earl Park and 1.99 inches was measured in Fowler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716583, 717218.